Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 413, NWS Springfield, MO

July 28, 2003Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 28, 2003, 5:19 PM CDT for Webster County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2003, 5:19 PM CDT (22:19 UTC)
Expired
Jul 28, 2003, 6:15 PM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Webster County, MO

The radar

The Springfield radar (KSGF), 48 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS53 KSGF 282219
SVRSGF
MOC225-282315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
519 PM CDT MON JUL 28 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN MISSOURI

* UNTIL 615 PM CDT.

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM NIANGUA TO FAIR GROVE...
  AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   MARSHFIELD BY 525 PM CDT.
   ROGERSVILLE BY 600 PM CDT.
   DIGGINS...FORDLAND...SEYMOUR BY 615 PM CDT.

THE TOWN OF NORTHVIEW IS ALSO IN THE PATH OF THESE STORMS.

THESE STORMS HAVE A HISTORY OF PRODUCING STRONG WINDS AND HAIL.
IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING 
WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3747 9274 3745 9308 3709 9306 3708 9269

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:16 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 28, 3:16 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT MON JUL 28 2003

.DISCUSSION...
TRANSFORMATION OF EAST COAST TROF UNDERWAY.  FIRST WEAK BOUNDARY HAS
ADVANCED TO JUST SOUTH OF I-44 AND IS EXPECTED TO MAKE ITS WAY INTO
AR BEFORE STALLING.  WHILE NOT A SIGNIFICANT RAIN MAKER...SCT
HIGH-BASED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE CWA THIS
AFTERNOON/TONIGHT.  SECOND SHORT WAVE TO LEAD TO DEVELOPMENT OF
ANOTHER WEAK BOUNDARY LATER IN THE WEEK ...THOUGH 12Z MODELS
INDICATE THAT THIS BOUNDARY TO HAVE EVEN GREATER DIFFICULTY WITH
SOUTHERWARD ADVANCE...MOST LIKELY INTO MISSOURI ON FRIDAY.

ETA/GFS IN DECENT AGREEMENT...THOUGH HAVE DOWNPLAYED SPURIOUS
CONVECTION THROUGHOUT MUCH OF THE LATER HALF OF THE FORECAST
STARTING WITH WHAT APPEARS TO BE CONVECTIVE FEEDBACK BULLSEYE OF
PRECIPITATION OVER NE OK INTO NRN AR WED.  STILL...NORTHWEST FLOW TO
LIKELY YIELD A COUPLE MINOR PRECIPITATION EVENTS HOWEVER BELIEVE
INDIVIDUAL PERIOD POPS TOO LIMITED TO MENTION AT THIS TIME.

HAVE TRENDED TEMPERATURES DOWNWARD SLIGHTLY DURING THE MIDDLE OF THE
WEEK.

&&

.AVIATION...
A WEAK SURFACE FRONT WILL SETTLE SOUTH THROUGH THE REGION THIS
AFTERNOON AND THIS EVENING...CAUSING A GRADUAL WIND SHIFT FROM SW TO
LGT/VRB TO NE THRU THE NEXT 12 HOURS AT KJLN AND KSGF. ISOLD TO SCT
SHRA FROM KMKC TO KSTL WILL BUILD SOUTH WITH FRONTAL MOVEMENT...AND
SHOULD GRADUALLY INTENSIFY THROUGH LATE AFTERNOON/EARLY EVENING AS
THEY BUILD INTO A MUCH MORE UNSTABLE AIRMASS IN PLACE OVER SRN MO/SE
KS. GREATEST CHANCE FOR TSRA WILL BE ALONG AND SOUTH OF A
KJLN-KSGF-KVIH LINE AFTER 00Z. BKN-OVC CLOUD DECKS NOTED AT 13KFT
AND 25KFT THIS AFTN WILL ONLY LOWER TO 7-8KFT IN VICINITY OF SCT
HIGH-BASED THUNDERSTORMS. BKN CIGS WILL LOWER TO MVFR (GENERALLY
2-3KFT) WITH PASSAGE OF THE FRONT LATER TONIGHT AND THE EFFECTS OF
NORTHEASTERLY FLOW AGAINST THE OZARK TERRAIN.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

RUNNELS/BOOKBINDER
Hazardous weather outlook, Jul 28, 1:00 PM CDT, 4 hours 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDICES OF 100 TO 105 DEGREES

  SCATTERED THUNDERSTORMS PRODUCING LOCALLY ONE INCH RAINFALL
  AMOUNTS...PEA SIZE HAIL...AND GUSTY WINDS OF 30 TO 50 MPH.

  AREAS AFFECTED AND TIMING:

  HEAT INDICES OF 100 TO 105 DEGREES FOR AREAS SOUTH OF A LINE
  FROM PITTSBURG KANSAS TO SPRINGFIELD AND EMINENCE MISSOURI THROUGH
  6 PM.

  SCATTERED THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THE OVERNIGHT
  HOURS ACROSS THE ENTIRE REGION...BUT ESPECIALLY SOUTH OF
  INTERSTATE 44 BETWEEN 8 PM AND 6 AM.

  DISCUSSION:

  A SURFACE COLD FRONT WAS SLOWLY PUSHING SOUTH THROUGH THE OZARKS
  REGION THIS AFTERNOON. CONSIDERABLE HIGH LEVEL CLOUD COVER HAD
  KEPT TEMPERATURES WELL BELOW YESTERDAYS READINGS...HOWEVER 90
  DEGREE OBSERVATIONS WERE ALREADY NOTED ACROSS FAR SOUTHERN
  MISSOURI AND SOUTHEAST KANSAS EARLY THIS AFTERNOON. MOISTURE WILL
  CONTINUE TO POOL AHEAD OF THE SURFACE FRONT...RESULTING IN HEAT
  INDICES OF 100 TO 105 DEGREES THIS AFTERNOON. THE HIGHEST READINGS
  WILL BE OVER FAR SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS.

  AS THE ATMOSPHERE CONTINUES TO DESTABILIZE THIS AFTERNOON...SHOWERS
  AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND
  WESTERN MISSOURI BY MID TO LATE AFTERNOON...AND THEN GRADUALLY MOVE
  SOUTHWARD ACROSS THE REGION OVERNIGHT. WEAK WIND FIELDS AND LACK
  OF A STRONG FOCUS WILL KEEP STORMS BELOW SEVERE LIMITS...HOWEVER
  THE BEST CHANCE FOR HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE
  MAINLY ACROSS SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS
  WHERE THE AIRMASS IS MOST UNSTABLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THE FRONT WILL STALL SOUTH OF THE OZARKS REGION TOMORROW AND BECOME
  STATIONARY OVER NORTHERN ARKANSAS. ISOLATED TO SCATTERED
  THUNDERSTORMS WILL BE POSSIBLE THROUGH THE ENTIRE OUTLOOK
  PERIOD...ESPECIALLY DURING THE AFTERNOON AND OVERNIGHT
  HOURS...HOWEVER SEVERE WEATHER IS NOT EXPECTED. SLOW STORM
  MOVEMENT COULD LEAD TO A THREAT OF HEAVY RAINFALL IF ORGANIZED
  THUNDERSTORM DEVELOPMENT DOES OCCUR.

.SPOTTER INFORMATION STATEMENT...

  THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS...AND THEREFORE
  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:40 PM CDTSevere Thunderstorm WarningSGFGreene, Polk65 min
Jul 28, 4:48 PM CDTSevere Thunderstorm WarningSGFBarton57 min
Jul 28, 5:31 PM CDTSevere Thunderstorm WarningSGFJasper59 min
Jul 28, 5:49 PM CDTSevere Thunderstorm WarningSGFWright56 min
Jul 28, 6:40 PM CDTSevere Thunderstorm WarningSGFTexas65 min
Jul 28, 6:47 PM CDTSevere Thunderstorm WarningSGFWright28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.